Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 286, NWS Sioux Falls, SD

September 25, 2008Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 25, 2008, 8:01 AM CDT for Woodbury County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2008, 8:01 AM CDT (13:01 UTC)
Expired
Sep 25, 2008, 8:45 AM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 8:05 AM CDTHAIL 0.887 Nnw Smithland, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 251301
SVRFSD
IAC193-251345-
/O.NEW.KFSD.SV.W.0286.080925T1301Z-080925T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 AM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 845 AM CDT

* AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHEAST OF HORNICK...OR 23 MILES
  SOUTHEAST OF SIOUX CITY...MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTO AROUND 820 AM CDT...
  ANTHON AROUND 830 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4235 9617 4249 9576 4225 9568 4220 9596
      4220 9597 4221 9609
TIME...MOT...LOC 1300Z 248DEG 15KT 4230 9601

$$

CHAPMAN
3 follow-up statements
000 
WWUS53 KFSD 251319
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 AM CDT THU SEP 25 2008

IAC193-251345-
/O.CON.KFSD.SV.W.0286.000000T0000Z-080925T1345Z/
WOODBURY IA-
818 AM CDT THU SEP 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT 
FOR WOODBURY COUNTY...

AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES NORTHWEST OF OTO...OR 24 MILES WEST OF
IDA GROVE...MOVING NORTHEAST AT 16 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ANTHON AROUND 835 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4235 9617 4249 9576 4225 9568 4220 9596
      4220 9597 4221 9609
TIME...MOT...LOC 1318Z 237DEG 14KT 4234 9593

$$

CHAPMAN
000 
WWUS53 KFSD 251332
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT THU SEP 25 2008

IAC193-251345-
/O.CON.KFSD.SV.W.0286.000000T0000Z-080925T1345Z/
WOODBURY IA-
831 AM CDT THU SEP 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT 
FOR WOODBURY COUNTY...

AT 831 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST
OF ANTHON...OR 24 MILES WEST OF IDA GROVE...MOVING NORTHEAST AT 17
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ANTHON AROUND 840 AM CDT...

AT 805 AM CDT...A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL 
7 MILES NORTH NORTHWEST OF SMITHLAND.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4235 9617 4249 9576 4225 9568 4220 9596
      4220 9597 4221 9609
TIME...MOT...LOC 1331Z 242DEG 15KT 4237 9591

$$

CHAPMAN
000 
WWUS53 KFSD 251343
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 AM CDT THU SEP 25 2008

IAC193-251352-
/O.EXP.KFSD.SV.W.0286.000000T0000Z-080925T1345Z/
WOODBURY IA-
842 AM CDT THU SEP 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR WOODBURY COUNTY WILL EXPIRE 
AT 845 AM CDT...

THE STORM IS NO LONGER SEVERE. BRIEF HEAVY RAINFALL AND DANGEROUS 
LIGHTNING WILL CONTINUE TO MOVE FROM AREAS NEAR ANTHON TO 
CORRECTIONVILLE THROUGH 900 AM CDT.

LAT...LON 4235 9617 4249 9576 4225 9568 4220 9596
      4220 9597 4221 9609
TIME...MOT...LOC 1342Z 237DEG 15KT 4240 9586

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:40 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 25, 3:40 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT THU SEP 25 2008

.DISCUSSION...
SCT TRW HAVE DEVELOPED ON NOSE OF LLJ AHEAD OF S/W. STORMS ARE GNLY
OCCURRING E OF A BKX-YKN LINE. THIS AXIS DRIFTS SLOWLY EWD THIS MORN
AS NOSE OF LLJ LIFTS N OF AREA AND ALREADY STARTING TO SEE THIS AS
STORMS NOW FIRING WELL N OF CWA. STILL ENUF ELEVATED INSTABIL TO
KEEP CHC OF TRW IN FCST THIS MORNING MAINLY E OF I29. WARMER AIR WL
SPREAD ACRS CWA TODAY AND SHUD BE WELL ABOVE NORM WITH HIGHS GENLY
IN THE 80S WITH NR 90 SW. ALSO WL SEE GUSTY S WINDS UP TO 35 MPH FM
MID MORN INTO AFTN.

DRY AND WARM WX CAN BE EXPECTED TONIGHT AND FRI AS RIDGE AXIS ALOFT
SHIFTS EWD ACRS THE REGION. SHUD ALSO SEE GUSTY S WINDS ACRSW MOST
OF THE CWA AGAIN ON FRI. AS RIDGE AXIS SHIFTS E...SHUD SEE CDFNT
PUSH SEWD ACRS CWA FRI NITE INTO SAT MORN WITH ASSOCD S/W FLATTENING
RIDGE. THIS WL BRING COOLER AND DRIER AIR INTO CWA FOR SAT. MAY SEE
A FEW LIGHT RW ACRS NERN CWA FRI NITE INTO ERLY SAT MORN...BUT FOR
NOW WL LEAVE DRY.

ANOTHER S/W IN NW FLOW WL BRING A WEAK CDFNT THRU CWA SUN AFTN AND
NIGHT. NOT A LOT OF MOISTURE TO WORK WITH BUT STILL CUD SEE A FEW
SPRINKLES OR LIGHT RW. THIS FNT SHUD PUSH TEMPS BACK DOWN TO NR NORM
FOR HIGHS EARLY NEXT WEEK WITH HIGHS IN THE 60S TO LOWER 70S.

NO REAL STRONG PUSHES OF COLD AIR EXPECTED THE NEXT 7 DAYS...SO NOT
SEEING ANY REAL TRHEAT FOR A FREEZE AS OF YET.

&&

.AVIATION...
LOW LEVEL JET TO PRODUCE SHOWERS AND THUNDERSTORMS THIS MORNING WITH
MOST OF THE ACTIVITY NEAR AND EAST OF INTERSTATE 29. MVFR LIKELY
WITH ISOLATED STRONGER THUNDERSTORMS...OTHERWISE VFR THROUGH THIS
AFTERNOON. SRLY SFC WINDS TO INCREASE TO 20 TO 35 MPH DURING THE
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 25, 3:59 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT THU SEP 25 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
359 AM CDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID MORNING MAINLY
EAST OF INTERSTATE 29. A FEW STORMS MAY PRODUCE PEA TO MARBLE
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 25, 7:33 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 AM CDT THU SEP 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             4 W LITTLE ROCK         43.44N 95.96W
09/25/2008  E0.88 INCH       LYON               IA   PUBLIC

&&

JCHAPMAN
Local storm report, Sep 25, 7:41 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT THU SEP 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HAIL             3 N LITTLE ROCK         43.48N 95.89W
09/25/2008  E0.75 INCH       LYON               IA   TRAINED SPOTTER

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:09 AM CDTSevere Thunderstorm WarningFSDLyon21 min
Sep 25, 7:29 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola31 min
Sep 25, 7:59 AM CDTSevere Thunderstorm WarningFSDOsceola18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.